Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 179, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 6, 2016, 6:04 PM MDT for Goshen County, Laramie County, Wyoming. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2016, 6:04 PM MDT (00:04 UTC)
- Expired
- Sep 6, 2016, 6:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Goshen County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 41 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 6:09 PM MDT | HAIL 2.5 | 25 Ne Cheyenne, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 2171 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.8
The text
As transmitted.
204
WUUS55 KCYS 070004
SVRCYS
WYC015-021-070030-
/O.NEW.KCYS.SV.W.0179.160907T0004Z-160907T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
604 PM MDT TUE SEP 6 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL GOSHEN COUNTY IN SOUTHEASTERN WYOMING...
NORTHEASTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...
* UNTIL 630 PM MDT
* AT 604 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
GUN BARREL...OR 25 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GUN BARREL AND MERIDEN REST AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4140 10470 4155 10471 4162 10429 4136 10429
TIME...MOT...LOC 0004Z 269DEG 18KT 4148 10458
HAIL...1.25IN
WIND...60MPH
$$
FINCH1 follow-up statement
058
WWUS55 KCYS 070014
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT TUE SEP 6 2016
WYC015-021-070030-
/O.CON.KCYS.SV.W.0179.000000T0000Z-160907T0030Z/
GOSHEN WY-LARAMIE WY-
614 PM MDT TUE SEP 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTH CENTRAL GOSHEN AND NORTHEASTERN LARAMIE COUNTIES...
AT 612 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
GUN BARREL...OR 26 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 20
MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GUN BARREL AND MERIDEN REST AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4140 10465 4155 10464 4162 10429 4136 10429
TIME...MOT...LOC 0012Z 267DEG 16KT 4149 10456
HAIL...2.50IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:11 PM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 6, 2:11 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
211 PM MDT TUE SEP 6 2016
.SHORT TERM...(This evening through Thursday night)
Issued at 140 PM MDT Tue Sep 6 2016
Early afternoon water vapor loop showed a high amplitude ridge
over the southeastern CONUS and trough over the western CONUS.
Increasing southwesterly flow aloft prevailed over the Rockies
and plains. Surface front remains stalled from the Upper Midwest
through the central Great Plains and Rockies. Moist east-southeast
flow exists along and east of the Laramie Range with good low/mid
level wind shear and SBCAPES approaching 500 j/kg. The 18Z HRRR
develops a small complex of thunderstorms over Platte County after
20Z, tracking east across Goshen County through 00Z. CYS radar
detected a small thunderstorm southwest of Douglas. Will continue
to monitor radar trends through the late afternoon for additional
development with a marginal/isolated severe threat along the I-25
corridor and far southwest Nebraska Panhandle.
Scattered showers/thunderstorms will continue this evening along
and east of the Laramie Range, with convection ending after
midnight over the southern Nebraska Panhandle. The concern then
shifts to fog/low cloud development across the plains overnight
and early Wednesday morning. Winds veer around to southwest across
southeast Wyoming with drier low levels precluding fog formation.
Wednesday will be warmer with gusty westerly winds throughout the
day. Highs will range from the low 70s to low 80s. Thursday will
be a few degrees warmer but windier along and west of the Laramie
Range.
.LONG TERM...(Friday through Tuesday)
Issued at 140 PM MDT Tue Sep 6 2016
Friday...Progressive and sharp shortwave moving southeastward across
the Dakotas will send a dry cold front across our counties early in
the day, making for an autumnal feeling final day to the work week,
with high temperatures in the 60s to lower 70s.
Saturday...Another pleasant weekend on tap with northwest flow aloft
and a warming trend as heights and thicknesses rise. Maximum
temperatures just about perfect for this time of year for outdoor
activities. Continued dry with limited low and mid level moisture.
Sunday...Warming trend continues in the warm sector ahead of the
next potent cold front and shortwave. Maximum temperatures exceeding
80 degrees east of I-25 with dry airmass and downslope warming due
to west winds. Lack of low and mid level moisture precludes shower
and thunderstorm development.
Monday...Autumnal like feel again as a relatively strong cold front
passes early in the day, knocking high temperatures back into the
60s. The cold frontal passage itself will remain dry, however, moist
southwest flow aloft and localized upslope will aid in producing
scattered showers and thunderstorms in the afternoon, primarily
along and west of Interstate 25.
Tuesday...Shower and thunderstorm chances will gradually decrease
during the day as a ridge aloft develops and strengthens. Low level
southeast winds will keep cool upslope clouds and temperatures along
and east of I-25 with temperatures that may struggle to reach the 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1121 AM MDT Tue Sep 6 2016
Wyoming TAFS...VFR prevails, except at Cheyenne from 01Z to 06Z
when MVFR prevails.
Nebraska TAFS...Conditions improving to MVFR this afternoon, then
deteriorating to IFR again tonight from 04Z to 15Z, then VFR.
&&
.FIRE WEATHER...
Issued at 140 PM MDT Tue Sep 6 2016
Elevated fire weather conditions will continue this afternoon
along the Wyoming/Colorado border west of the Laramie range with
low humidities and gusty southwest winds. More widespread near
critical fire weather conditions will exist Wednesday afternoon
as low pressure tracks east across Montana during the day. A Fire
Weather Watch remains in effect for much of southeast Wyoming
with afternoon humidities falling to around 15 percent and west
winds gusting in excess of 25 mph. Stronger downslope winds and
lower humidities are forecast Thursday and critical fire weather
conditions could spread further east into the western Nebraska
Panhandle.
&&
.CYS Watches/Warnings/Advisories...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ301-303-304-306-308-309.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJHazardous weather outlook, Sep 6, 10:59 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1059 AM MDT TUE SEP 6 2016 NEZ020-054-055-WYZ101>103-106>108-117>119-071700- BANNER-KIMBALL-CHEYENNE-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1059 AM MDT TUE SEP 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND THIS EVENING. THERE IS A MARGINAL RISK FOR A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS ALONG AND EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING. NEZ002-003-019-021-095-096-WYZ104-105-109>116-071700- DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-NORTH SIOUX-SOUTH SIOUX- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 1059 AM MDT TUE SEP 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY WINDS AND LOW HUMIDITIES ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WYOMING MAY BE CONDUCIVE FOR RAPID FIRE GROWTH WEDNESDAY AND THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Special weather statement, Sep 6, 4:48 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 448 PM MDT TUE SEP 6 2016 WYZ106>108-062330- GOSHEN COUNTY WY-EAST PLATTE COUNTY WY- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY- 448 PM MDT TUE SEP 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 530 PM MDT... AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SLATER...OR 15 MILES SOUTHEAST OF WHEATLAND...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT LARAMIE...SLATER AND VETERAN. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 66 AND 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4177 10474 4190 10491 4225 10449 4205 10425 TIME...MOT...LOC 2248Z 226DEG 35KT 4189 10475 FINCH
Special weather statement, Sep 6, 5:59 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 559 PM MDT TUE SEP 6 2016 WYZ108-118-119-070030- EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-CENTRAL LARAMIE COUNTY WY- 559 PM MDT TUE SEP 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND NORTH CENTRAL LARAMIE COUNTIES UNTIL 630 PM MDT... AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF WHITAKER...OR 26 MILES NORTH OF CHEYENNE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GUN BARREL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4141 10472 4159 10473 4161 10435 4140 10433 TIME...MOT...LOC 2358Z 269DEG 18KT 4150 10462 FINCH
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:28 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 32 min |
| Sep 7, 1:37 AM MDT | Fire Weather Watch | CYS | 25 hr | |
| Sep 7, 1:37 AM MDT | Red Flag Warning | CYS | 18 hr | |
| Sep 7, 2:29 PM MDT | Red Flag Warning | CYS | 30 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.